Tretinoin and your eyes? And also strength?

(11 Posts)
singingsixpence82 Wed 18-May-16 00:36:39

I have just been prescribed some Tretinoin as part of an Obagi regime which I have yet to start on. I was told to apply it right up to the lash line and had previously watched a youtube video (hot and flashy as recommended by a mumsnetter) where the person using it applies it like this too. I am just a bit concerned though given it's supposed to be so irritating for your skin, to begin with any way. Won't it irritate your eyes or cause the blood vessels to burst? I have problems with red veins in my eyes any way so I am a bit wary of putting it too near them but I just wondered if anyone else had any experience?

Also, I was prescribed the 0.1% straight away. I told the doctor (who I researched thoroughly) that I'd read it was recommended to start on a weaker strength and build up but he said for my skin type they always recommend you start on the full strength stuff. He is a very experienced doctor who has a good reputation but this goes against what I've read elsewhere and I was wondering if there's any reason for this. Can anyone hazard a guess?

singingsixpence82 Wed 18-May-16 11:15:48

Anyone? I know there are a few Tretinoin users on here...

IJustLostTheGame Wed 18-May-16 17:13:01

Don't put it on your upper eyelids!
It can make them very swollen and sore. Tretinoin thickens the skin. When that subsides it can make your eyelids more wrinkly.
I'd stop at eyebrow area.
I do it up to the lash line under my eyes though.

singingsixpence82 Wed 18-May-16 19:08:46

Thanks IJustLostTheGame - I wasn't planning to put it on my upper eyelids but I was worried about going up to the lash line below my eyes.It's helpful to hear others do this without incurring terrible problems!

MsBojangles Wed 18-May-16 19:19:10

I don't go any further than my orbital bone, the cream kind of migrates a little on it's own anyway as it sinks in. If it gets too close to my eyes it makes them feel dry and itchy.

lurkingfromhome Wed 18-May-16 19:29:50

Also, 0.1 is really super-strength. I never use more than 0.025 (too scared to even go up to 0.05). Are you supposed to be using it every day, OP? I'd expect quite a lot of peeling and inflammation with that strength and am a bit surprised you weren't advised to start with a much weaker one and let your skin acclimatise.

burnishedsilver Wed 18-May-16 19:31:54

I go pretty close to the lash line under my eyes and haven't had any problems. I'm using 0.05% and have had very little problem adjusting to it - slight flaking and 2 or 3 little spots. I think I'd have been fine with the 0.1%

ExtremelyConfidential Wed 18-May-16 19:44:15

Urgh...obagi is brutal....this derm wants you to peel like a dog for a few months hence 0.1%.

Retinoids can also migrate a little under the skin (as well as on top as pp already mentioned) ...I do go lash line top and bottom with 0.1% but not every night, been on Tretinoin for years and I still have the odd day have to ditch make up on lids because of it. No eye wrinkles though.

I think obagi protocol likes 0.1% is because you're normally cutting it with blender/bleach (the Hydroquinone bit) and Tretinoin acts as a great penetration enhancer. If you're cutting 50/50 then it's like 0.05% equivalent, right?

singingsixpence82 Wed 18-May-16 21:23:32

I'm worried about the whites of my eyes more than my skin as skin seems easier to fix (but still pretty problematic!). Interesting to know it migrates a bit. I may start not going right up to the lower lash line and then playing it by ear.

I think I'm supposed to be using it every day but I'll check the instructions before I start tonight. I've read you're supposed to work up according to some but that's interesting that it maybe gets a bit diluted by the other products?!

I work from home and have some weird lines from botox at the moment so now is probably a good time to enter some sort of hibernation while I peel like a dog!

MsBojangles Thu 19-May-16 20:50:00

A good tip to help prevent irritation is to wait 30mins after cleansing at night and then put on the tret, something to do with the PH of your skin I think. A bit of a faff but worth it.

singingsixpence82 Fri 20-May-16 00:25:22

Thanks MsBojangles that's really useful!

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now